Wyoming, 2024Hail and Damaging Wind in Wyoming, August 26 to 27, 2024
August 26 to 27, 2024 · NWS RIW · 2 events in 1 county or zone
A thunderstorm developed in the lee of the Wind River Mountains and become severe as it moved northeastward across Fremont County. The storm produced quarter size hail along Gas Hills Road to the east of Riverton and a 63 mph wind gust north of Shoshoni.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm developed in the lee of the Wind River Mountains and become severe as it moved northeastward across Fremont County. The storm produced quarter size hail along Gas Hills Road to the east of Riverton and a 63 mph wind gust north of Shoshoni.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 26, 11:52 AM MST, 28 minutes earlier. Its key messages:
- Very active morning thunderstorms are giving way to isolated showers and thunderstorms this afternoon as a storm system moves through Wyoming. Some strong severe storms are expected in eastern and northeast WY.
- Weak high pressure Tuesday will bring lighter yet gusty winds and warmer temperatures.
- An approaching storm system over Montana on Wednesday will bring stronger winds and dry warm weather for elevated fire weather conditions. Some isolated storms are expected across far northern WY as a cold front sweeps through the area during the afternoon.
- Cooler and dry on Thursday will still bring gusty northwest winds; then dry and warm conditions for Friday through Sunday.
Area forecast discussion, Aug 26, 11:52 AM MST, 28 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1252 PM MDT Mon Aug 26 2024
.KEY MESSAGES...
- Very active morning thunderstorms are giving way to isolated
showers and thunderstorms this afternoon as a storm system
moves through Wyoming. Some strong severe storms are expected
in eastern and northeast WY.
- Weak high pressure Tuesday will bring lighter yet gusty winds
and warmer temperatures.
- An approaching storm system over Montana on Wednesday will
bring stronger winds and dry warm weather for elevated fire
weather conditions. Some isolated storms are expected across
far northern WY as a cold front sweeps through the area during
the afternoon.
- Cooler and dry on Thursday will still bring gusty northwest
winds; then dry and warm conditions for Friday through Sunday.
&&
.DISCUSSION...
Issued at 1250 PM MDT Mon Aug 26 2024
As expected since late last week, a deep and cold upper level
system is moving through the state today. This morning saw snow
in the highest elevations of western WY as well as some severe
morning convection with rainbows and plenty of lightning and
wind. Satellite imagery shows the low center moving into north-
central WY early this afternoon, with severe storms expected
across eastern WY this afternoon. Isolated showers and
thunderstorms will continue over northwest WY this afternoon,
then move to north-central WY late this afternoon before
bringing clearing yet cold skies to the forecast area tonight.
The higher elevations and some western valley locations will see
temperatures near freezing once again.
Tuesday should see weak high pressure over the area, with
relatively light winds and much drier conditions. Gusty
southwest winds will develop during the afternoon from
southwest/southern into central WY for elevated fire weather
conditions as RH values drop to around 15-20 percent. Some areas
across central WY will remain breezy Tuesday night as the
pressure gradient tightens due to a strong storm system moving
from BC into western MT Wednesday morning. Models are in pretty
good agreement that the strong system will move across MT during
the day, dragging a dry cold front across the forecast area
through the day. Strong gusty winds will develop mid-morning
from southern into central WY. As the mid-level cold front moves
from west to east across WY during the day, the winds will shift
to more westerly and become stronger with 25-35 mph winds and
35-50 mph wind gusts. Given the dry conditions even behind the
front, critical fire weather conditions should develop at least
across the southern two-thirds of the forecast area for much of
the day. Northern WY will see partly cloudy skies with isolated
showers and thunderstorms across far northern WY. As the primary
front moves eastward, a surface front will then move from MT
into northern WY and shift the winds to the north and increase
low-level moisture in the Bighorn Basin and Johnson County.
Temperatures shoudl be quite cool Thursday morning with the
higher elevations and much of the western valleys dropping below
freezing.
Thursday will then see dry northwest flow over the area in the
post-storm environment. Though temperatures will be on the cool
side, the air mass will be quite dry with gusty west winds.
Upper-level high pressure is then expected to build over the
northern Great Basin into ID/OR/WA. Moisture will be quite
limited as the surface pressure gradient weakens. Winds will
become light from the west on Friday, then likely from the east
on Saturday as the gradient reverses. With 700mb temps returning
to around +14 C, surface temps will return to the mid 80s for
the weekend with dry conditions. The next precipitation event
may not occur until Tuesday after Labor Day.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1146 AM MDT Mon Aug 26 2024
Scattered thunderstorms east of the Continental Divide will be
the primary aviation threat this afternoon. Storms have exited
the Wind River Basin, and recently moved east of KCPR.
Locations in the Bighorn Basin and Johnson County (including
KCOD, KWRL, and KBYG) will continue to have the risk of
thunderstorms through the afternoon hours, as atmospheric
instability lingers for the northern tier of Wyoming. Lightning
and wind gusts 35 to 45 kt will be the primary threat with the
stronger storms, but small hail is also possible directly under
storm cores.
The region dries out quickly after sunset, bringing dry
conditions and fairly light winds through the day Tuesday.
&&
.FIRE WEATHER...
Issued at 1230 PM MDT Mon Aug 26 2024
A deep storm system is moving through Wyoming today, with
isolated showers and thunderstorms across the northern two-
thirds of the forecast area. The southern part will be gusty and
dry, but moisture values will remain higher. Very isolated
showers are possible across north-central WY through midnight.
Weak high pressure moves over the area Tuesday for clearer skies
and drier conditions. Southwest winds will be gusty across
southern and central WY, but not critical as winds only gust
15-25 mph. Another strong storm system will move across Montana
on Wednesday, increasing the winds from southwest into central
WY during the morning hours. As a relatively dry cold front
sweeps across the state during the day, winds will increase from
the west and combine with low RH values to produce critical fire
weather conditions. A red flag warning will likely be issued for
the southern two-thirds of the forecast area. The northern
portions should remain moister with north winds pushing into the
Bighorn Basin and Johnson County late in the afternoon. Isolated
showers and thunderstorms are possible with this system across
far northern WY.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...None.
&&
DISCUSSION...McDonald
AVIATION...VandenBoogart
FIRE WEATHER...McDonald
Hazardous weather outlook, Aug 26, 1:17 AM MST, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
217 AM MDT Mon Aug 26 2024
WYZ001>020-022>030-271300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
217 AM MDT Mon Aug 26 2024
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
Isolated to widely scattered thunderstorms in northern Wyoming.
Strong to locally severe thunderstorms possible this afternoon,
especially in northern Wyoming.
Frost possible in the western valleys Monday night.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...
Tuesday...Elevated fire weather possible in central and southern
Wyoming.
Wednesday...Elevated to critical fire weather possible across
central and southern Wyoming.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 26, 6:50 AM MST, 5 hours 30 minutes before
Special Weather Statement
National Weather Service Riverton WY
750 AM MDT Mon Aug 26 2024
WYZ015-017-018-261430-
Wind River Basin-Wind River Mountains East-Lander Foothills-
750 AM MDT Mon Aug 26 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL FREMONT COUNTY
THROUGH 830 AM MDT...
At 749 AM MDT, Doppler radar was tracking a strong thunderstorm over
Red Canyon, which is 10 miles southeast of Lander, moving northeast
at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could blow around unsecured objects. Minor hail
damage to vegetation is possible.
This storm will remain over mainly rural areas of south central
Fremont County, including the following locations... Arapahoe
Elementary School and Lander Hunt Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4284 10821 4269 10850 4270 10852 4269 10852
4267 10853 4264 10859 4265 10860 4263 10861
4260 10867 4269 10887 4302 10856
TIME...MOT...LOC 1349Z 218DEG 27KT 4270 10865
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
VandenBoogartSpecial weather statement, Aug 26, 8:35 AM MST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Riverton WY
935 AM MDT Mon Aug 26 2024
WYZ005>009-017-261615-
Owl Creek and Bridger Mountains-Wind River Basin-Bighorn Mountains
Southeast-Southwest Bighorn Basin-Southeast Bighorn Basin-Bighorn
Mountains West-
935 AM MDT Mon Aug 26 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HOT SPRINGS...
NORTHWESTERN NATRONA...NORTHEASTERN FREMONT AND SOUTHEASTERN WASHAKIE
COUNTIES THROUGH 1015 AM MDT...
At 935 AM MDT, Doppler radar was tracking a strong thunderstorm near
Cottonwood Pass, which is 24 miles northeast of Shoshoni, moving
northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Cottonwood Pass around 940 AM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4356 10701 4328 10747 4329 10752 4326 10751
4319 10763 4341 10796 4388 10750
TIME...MOT...LOC 1535Z 226DEG 35KT 4342 10767
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
VandenBoogartLocal storm report, Aug 26, 8:56 AM MST, 3 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Riverton WY
956 AM MDT Mon Aug 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 AM Tstm Wnd Gst 13 NNE Shoshoni 43.40N 107.96W
08/26/2024 M63 MPH Fremont WY Mesonet
&&
RIWSpecial weather statement, Aug 26, 9:27 AM MST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Riverton WY
1027 AM MDT Mon Aug 26 2024
WYZ006-008-009-011-261715-
Southeast Johnson County-Bighorn Mountains Southeast-Southeast
Bighorn Basin-Bighorn Mountains West-
1027 AM MDT Mon Aug 26 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN JOHNSON AND EAST
CENTRAL WASHAKIE COUNTIES THROUGH 1115 AM MDT...
At 1027 AM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Big Trails, which is 26 miles west of Kaycee,
moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southwestern
Johnson and east central Washakie Counties, including the following
locations... Lost Cabin Campground and Barnum.
This includes Interstate 25 between mile markers 255 and 278.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4388 10632 4351 10705 4375 10749 4422 10690
4417 10682 4416 10682 4416 10680
TIME...MOT...LOC 1627Z 226DEG 35KT 4371 10716
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
VandenBoogartSpecial weather statement, Aug 26, 10:27 AM MST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Riverton WY
1127 AM MDT Mon Aug 26 2024
WYZ020-022-261800-
Casper Mountain-Natrona County Lower Elevations-
1127 AM MDT Mon Aug 26 2024
...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL NATRONA COUNTY
THROUGH NOON MDT...
At 1126 AM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near Bar Nunn, which is near Casper, moving northeast
at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Evansville around 1130 AM MDT.
This includes Interstate 25 between mile markers 176 and 207.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4277 10608 4270 10633 4309 10650 4320 10607
TIME...MOT...LOC 1726Z 240DEG 32KT 4292 10628
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
McDonaldHail, Fremont
- When
- August 26, 12:20 PM MST to August 27, 12:25 PM MST
- Where
- Fremont County, 10 mi ESE of Riverton to 10.2 mi E of Riverton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.975, -108.197
A retired National Weather Service meteorologist reported quarter size hail along Gas Hills Road to the east of Riverton. Hail covered the road to a depth of 1 to 2 inches in some locations.
Thunderstorm Wind, Fremont
- When
- August 26, 2:29 PM MST
- Where
- Fremont County, 13 mi NNE of Shoshoni
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.404, -108.021
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Wisconsin, August 26 to 27, 2024$65,000 · 1.25 in hail · 10 events
- Damaging Winds in Kansas, August 26, 2024$82,000 · 61 kt wind · 5 events
- Damaging Winds and Lightning Strikes in Virginia, August 26, 2024$59,000 · 50 kt wind · 5 events
- Tornado and Hail in Minnesota, August 26, 20241.75 in hail · 39 events
- Excessive Heat and Heat in Wisconsin, August 26 to 27, 202431 events
- Damaging Wind in Wisconsin, August 26, 2024$35,000 · 55 kt wind · 1 event
- Hail and Damaging Winds in South Dakota, August 26, 20242 in hail · 20 events
- Flash Flooding and Hail in Massachusetts, August 26, 2024$5,000 · 2 in hail · 15 events
- Hail in Nebraska, August 26, 2024$2,000 · 4 in hail · 15 events
- Excessive Heat in Wisconsin, August 26, 202411 events
- Damaging Winds in Virginia, August 26, 2024$13,000 · 52 kt wind · 3 events
- Excessive Heat in Iowa, August 26, 20248 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1209171, 1209172.